Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 94, NWS Gray, ME

September 15, 20214 counties in New Hampshire; Cumberland County, Oxford County, York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Sep 15, 2021, 4:44 PM EDT for 4 counties in New Hampshire; Cumberland County, Oxford County, York County, Maine. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2021, 4:44 PM EDT (20:44 UTC)
Expired
Sep 15, 2021, 5:30 PM EDT
In force
46 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, ME, Oxford County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Merrimack County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 108 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 5:12 PM EDTHAIL 1.252 Se Wolfeboro, NHLEAVES SHREDDED FROM HAIL.
Sep 15, 5:25 PM EDTHAIL 1.25Wakefield, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS51 KGYX 152044
SVRGYX
MEC005-017-031-NHC001-003-013-017-152130-
/O.NEW.KGYX.SV.W.0094.210915T2044Z-210915T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
444 PM EDT Wed Sep 15 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern York County in southwestern Maine...
  Southern Oxford County in western Maine...
  West central Cumberland County in southwestern Maine...
  Northwestern Strafford County in central New Hampshire...
  Belknap County in central New Hampshire...
  Merrimack County in central New Hampshire...
  Southeastern Carroll County in northern New Hampshire...

* Until 530 PM EDT.

* At 444 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles south of Conway to near Antrim, moving east
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Concord, Laconia, Franklin, Henniker, Ossipee, Meredith,
  Moultonborough, Hooksett, Hopkinton, Loudon, Alton, Barnstead,
  Epsom, Gilmanton, Canterbury, Bradford, Hiram, Effingham, Cornish
  and Wolfeboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 7167 4312 7186 4321 7191 4320 7198
      4355 7169 4365 7138 4386 7100 4387 7076
      4379 7076 4379 7069 4306 7151 4305 7164
TIME...MOT...LOC 2044Z 271DEG 28KT 4389 7110 4304 7203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEC
1 follow-up statement
524 
WWUS51 KGYX 152112
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
512 PM EDT Wed Sep 15 2021

MEC005-017-031-NHC001-003-013-017-152130-
/O.CON.KGYX.SV.W.0094.000000T0000Z-210915T2130Z/
York ME-Oxford ME-Cumberland ME-Strafford NH-Belknap NH-Merrimack NH-
Carroll NH-
512 PM EDT Wed Sep 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN YORK...SOUTHERN OXFORD...WEST CENTRAL CUMBERLAND...
NORTHWESTERN STRAFFORD...BELKNAP...CENTRAL MERRIMACK AND SOUTHEASTERN
CARROLL COUNTIES...

At 512 PM EDT, severe thunderstorms were located along a line
extending from Hiram to near Weare, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Concord, Laconia, Franklin, Henniker, Ossipee, Meredith,
Moultonborough, Hooksett, Hopkinton, Loudon, Alton, Barnstead, Epsom,
Gilmanton, Canterbury, Hiram, Effingham, Cornish, Wolfeboro and
Warner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4315 7167 4312 7186 4317 7189 4365 7138
      4386 7100 4387 7076 4379 7076 4379 7069
      4306 7151 4305 7164
TIME...MOT...LOC 2112Z 271DEG 28KT 4389 7082 4304 7176 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:27 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 15, 3:27 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
327 PM EDT Wed Sep 15 2021

.SYNOPSIS...
Cold front continues to cross the area this evening bringing
strong to severe storms to the area. Storms will weaken towards
sunset with lingering showers and some patchy fog expected
overnight. High pressure crosses the area Thursday for mostly
fair weather. Low pressure passes well offshore through the
weekend while a cold front approaches from the northwest late
Saturday. High pressure builds in Sunday bringing fair weather
through the first half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunder Storm Watch remains in effect for the entire
forecast area through 8 PM EDT. Latest radar shows storms
oriented in linear segments from SW to NE from Albany, NY
through northern NH and the western mountains of Maine. These
storms will slide southeast through this evening with damaging
winds and large hail the primary threats along with locally
heavy rainfall. Latest RAP analysis shows the environment
downstream of ongoing convection with 1000 to upwards of 2000
J/kg of MLCAPE juxtaposed with 45 to 50 kts of effective bulk
shear. This overlap is maximized over central NH through
interior SW Maine where there is also some low level helicity.
It is this area where we have been highlighted as the greatest
risk of rotating severe storms that will capable of producing a
tornado.

Storms are expected to move into coastal areas and southern New
Hampshire between 6 and 8 PM while upper level support from jet
streak moves north of the area. CAMs continue to suggest that as
storms approach the coast and southern New Hampshire they will be
less intense than over the interior. The overall severe threat is
expected to drop off after 8 PM.

Tonight the cold front will be pushing offshore while mesoscale
guidance show anafrontal showers continuing over areas south of the
mountains. Plenty of low level moisture will be around for areas of
patchy fog to develop tonight. Drier air will work into northern
areas as high pressure builds in from the NW towards morning. Low
tonight will range from the low 50s north to mid 60s south.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Thursday will be much cooler with high pressure crossing the area.
The cold front that crosses tonight will get hung up over southern
New England leading to more clouds across far southern areas along
with slight chances for showers. On the whole it will be a fair
weather day across much of the area with highs in the 70s.

High pressure continues off into the Atlantic Thursday night while a
subtropical low spins off the Mid-Atlantic coastline.
Persistent onshore flow will lead to increasing low clouds south
of the mountains with slight chances for showers across
southern areas. Lows Thursday night will range from the upper
40s north to low 60s south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

High Impact Weather Potential: Minimal.

--Pattern and Implications--

The long term forecast period opens with the primary teleconnection
signals being a +EPO / -PNA with no significant downstream blocking
which overall indicates an ample opportunity for Pacific flow across
the lower 48 which is a warm signal.  Through the weekend, heights
will fall along the Pacific Coast as a longwave trough settles into
the region.  This, in turn, will force the downstream pattern to
amplify...with ridging across central North America and a trough
across the northeast.  With a lack of downstream
blocking...however...the increasingly amplified pattern will remain
mobile...with the first half of next week suggesting a trough-ridge
setup across the United States...with rather impressive heights over
the eastern United States given middle/latter September.

Overall...the only sensible weather impacts are with the initial
trough that builds into the region Saturday night-Sunday.
Beyond this...an extended period of anomalously warm and dry
conditions looks likely as a sprawling area of high pressure
sits over or just east of the region.

--Daily Details--

Friday: Ridge of high pressure overhead with low pressure well south
of New England south of stalled frontal boundary. As mentioned by
the overnight shift...the position of the  high allows for a push of
maritime moisture through the day with model soundings suggesting
the potential for drizzle or a few light showers.  Do at least
expect plenty of clouds which will likely keep temperatures a bit
below fully mixed values...with upper 60s/lower 70s likely
here...with some mid 70s possible along the CT Valley and across the
north where more sun will likely be realized.

Saturday - Sunday: Slow moving cold front will be near the St.
Lawrence Seaway to start the day Saturday...crossing the region late
in the day or Saturday night with drier air moving into the region
for Sunday.  Despite some continuation to the fog/stratus overnight
Friday night...expect improving conditions ahead of the front during
the day Saturday.  Consensus timing on the front itself would bring
it into the mountains Saturday evening...crossing from north to
south across the region Saturday night.  With mid/upper level
forcing quickly departing the region overnight..expect at least some
shower activity to reach the mountains by Saturday evening...but
likely drying up south of the mountains overnight.  Instability
profiles are not that supportive for thunder...and neither is the
timing...so will continue to leave any thunder mention out of the
forecast.  As for temperatures T9s warm to the upper teens ahead of
the front...and step back to around +15C behind it on Sunday.
Therefore...highs will likely reach the upper 70s with a few spots
touching 80 Saturday...with lower to mid 70s more the rule on
Sunday.

Monday through Wednesday:  Warm and dry will be the story for next
week with amplified mid level ridge overhead with ample sun and T9s
in the mid/upper teens suggesting high temperatures in the upper 70s
to around 80 with the dry airmass allowing lows back into the 50s to
around 60 each night.  These airmasses can have the tendency to over
perform in terms of temperatures...so it is possible that these
values may need some upward adjustments in the coming days.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term...

SHRA and TS will cross the area from NW to SE bringing periods
of MVFR and IFR in heavier cells through 00Z. TS transition to
more scattered SHRA overnight with areas of fog and low cigs
bringing IFR/LIFR to most terminals. Conditions improve to VFR
Thursday as high pressure crosses the area. Clouds with thicken
and lower Thursday night with persistent onshore flow and
MVFR/IFR conditions south of the mountains.

Long Term /Friday through Monday/...
Could see restrictions in low clouds and potential drizzle
Friday/Friday night especially coastal terminals with conditions
likely improving on Saturday.  Beyond this...VFR conditions will
dominate the remainder of the long term period with some potential
for showers Saturday night into Sunday LEB/HIE/AUG with isolated
restrictions.  Winds will generally be light through the period.
&&

.MARINE...
Short Term...
Cold front approaches from the NW with southerly winds gusting
to 25 kts through the first part of tonight. Showers and
thunderstorms will approach the waters towards 8 pm, but are
expected to become less intense as the enter the waters. Seas
will run 5-6 feet through the first part of tonight with winds
and seas dropping below SCA conditions around midnight. High
pressure crosses to the north of the waters Thursday for quiet
conditions on the waters.

Long Term...
Watching waves in the Saturday night-Sunday period in response to
the potential development of a tropical system /see National
Hurricane Center for more details/ that looks to remain well south
and east of the Gulf of Maine waters...but with waves potentially
reaching SCA levels as the system makes it/s closest approach.
Otherwise...no hazards are expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ153.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ150>152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Schroeter
LONG TERM...Arnott
AVIATION...Arnott/Schroeter
MARINE...Arnott/Schroeter
Hazardous weather outlook, Sep 15, 2:47 AM EDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
247 AM EDT Wed Sep 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-160700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening as a cold front crosses through northern New England.
Damaging winds will be the primary threat followed by severe hail and
heavy rainfall, along with the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-160700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 15, 3:35 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
335 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     BERLIN                  44.47N 71.19W
09/15/2021                   COOS               NH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS BERLIN. TIME
            ESTIMATED BASED ON RADAR.

&&

SMT
Local storm report, Sep 15, 4:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
410 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             7 SE ERROL              44.70N 71.05W
09/15/2021  E1.25 INCH       COOS               NH   PUBLIC

&&

TUBBS
Local storm report, Sep 15, 4:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 SSE WOODSTOCK         43.96N 71.67W
09/15/2021                   GRAFTON            NH   PUBLIC

            TREES DOWN NEAR KOA CAMPGROUND OFF HIGHWAY
            175 SOUTH OF WOODSTOCK.

&&

TUBBS
Local storm report, Sep 15, 4:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
418 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 SSE WOODSTOCK         43.96N 71.67W
09/15/2021  E0.75 INCH       GRAFTON            NH   PUBLIC

            HAIL UP TO 3/4 INCH.

&&

SMT
Local storm report, Sep 15, 4:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 N NORTH SANDWICH      43.86N 71.40W
09/15/2021  E1.00 INCH       CARROLL            NH   PUBLIC

&&

TUBBS
Local storm report, Sep 15, 4:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     WALPOLE                 43.09N 72.43W
09/15/2021                   CHESHIRE           NH   PUBLIC

            NUMEROUS TREES DOWN NORTH OF WALPOLE. PENNY
            SIZE HAIL ALSO REPORTED.

&&

TUBBS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:50 AM EDTSpecial Weather StatementGYXCoos55 min
Sep 15, 2:18 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton57 min
Sep 15, 2:31 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan59 min
Sep 15, 2:33 PM EDTSevere Thunderstorm WarningGYXCoos42 min
Sep 15, 3:04 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan56 min
Sep 15, 3:22 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan53 min
Sep 15, 4:07 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan38 min
Sep 15, 4:09 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack51 min
Sep 15, 5:09 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack51 min
Sep 15, 5:29 PM EDTSevere Thunderstorm WarningGYXCarroll, Strafford61 min
Sep 15, 2:33 AM EDTSmall Craft AdvisoryGYX19 hr
Sep 15, 6:56 AM EDTSpecial Weather StatementGYXFranklin64 min
Sep 15, 7:53 AM EDTSpecial Weather StatementGYXFranklin52 min
Sep 15, 9:00 AM EDTSpecial Weather StatementGYXFranklin45 min
Sep 15, 3:04 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford41 min
Sep 15, 3:41 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset49 min
Sep 15, 4:28 PM EDTTornado WarningGYXCumberland, Oxford32 min
Sep 15, 4:58 PM EDTSevere Thunderstorm WarningGYXSomerset29 min
Sep 15, 5:14 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Oxford, Sagadahoc46 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.